Kansas, 2022

Tornadoes and Hail in Kansas, June 7 to 8, 2022

June 7 to 8, 2022 · NWS TOP · 27 events in 9 counties and zones

A cluster of storms moved out of Nebraska during the evening of June 7th and evolved into a line of storms that accelerated southeast across central and northeast Kansas. At least 2 small tornadoes occurred along with widespread damaging straight line winds of 60 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of storms moved out of Nebraska during the evening of June 7th and evolved into a line of storms that accelerated southeast across central and northeast Kansas. At least 2 small tornadoes occurred along with widespread damaging straight line winds of 60 to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 4:52 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 7, 4:52 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
552 PM CDT Tue Jun 7 2022

...AVIATION UPDATE...

.DISCUSSION...
Issued at 240 PM CDT Tue Jun 7 2022

Forecast Key Points:

- Thunderstorms, Some Severe, Likely This Evening into Tonight

- Another Round of Severe Storms Possible Thursday Night into Friday
  Morning

- Drier and Warmer for the Weekend into Next Week

As of 230 PM Tuesday afternoon, zonal midlevel flow remains across
the central US with a shortwave trough ejecting into eastern WY. An
weakly defined surface pressure pattern resides across the region
with multiple weak frontal zones. For the short term, a weak frontal
zone was present across southern NE and may be the focal point for
thunderstorm development late this afternoon into the evening.
Should a storm develop, the background environment is favorable for
splitting supercells with predominately a large hail threat. A
narrow zone, immediately within the boundary zone, has backed low-
level winds that could support a brief tornado threat.

Confidence increases for more-widespread thunderstorm activity late
this evening into the overnight hours. The aforementioned midlevel
shortwave trough was interacting with an unstable zone across
eastern WY and contributing to supercell thunderstorm development.
These supercells are likely to remain discrete or semi-discrete
through much of the evening before a gradual upscale growth ensues
across central NE or even northern KS. The timing of upscale growth
will be critical to the associated hazards across north-central KS
and the remainder of the area. Should convective mode remain semi-
discrete, all hazards would remain possible including, large hail,
damaging winds, and a few tornadoes. A more-linear mode would
support a damaging wind threat and possibly a hail threat. This
round of thunderstorm activity looks to arrive to the area after 9-
10 PM and exiting the area to the southeast between 4-7 AM.
Contemplated a Flood Watch for the central and east-central KS
counties with the recent rainfall and swollen rivers. Due to the
progressive nature of the MCS and the threat for upshear propagation
remaining west of the area have held off on a Flood Watch for now.

A brief reprieve from thunderstorm chances arrives Wednesday as
surface ridging moves into the central Plains. The active weather
pattern returns Thursday evening into Friday morning as a midlevel
shortwave trough ejects into the Plains. Sufficient instability and
shear will be in place for a severe weather threat. For Friday
afternoon and the weekend, a drier pattern emerges for the weekend
as midlevel ridging overspreads the central Plains. Otherwise,
daytime highs will remain near 80 each afternoon with overnight lows
in the 50s/60s. The ridge is forecast to amplify early next week,
resulting in temperatures reaching the 90s for Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 552 PM CDT Tue Jun 7 2022

CAMs continue to show a linear MCS moving across the area late
this evening. With storms already going over the high plains and a
weak boundary lingering to the north, confidence in TS impacting
the terminals is increasing. Will use the CAMs as a first guess on
timing the storms at the terminals. Would expect some tempo MVFR
CIGS and VSBY as the storms pass through. Most of the activity
should be exiting around 12Z with high pressure and VFR conditions
building in.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Baerg
AVIATION...Wolters
Hazardous weather outlook, Jun 7, 1:44 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue Jun 7 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-081945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue Jun 7 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Isolated storms are possible this afternoon into the early
evening. Any storm that develops this afternoon into the early
evening will be capable of large hail and possibly a tornado.
Thunderstorms are likely late this evening into the overnight
hours. These storms may be severe with damaging winds as the
primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of severe storms are possible Thursday evening into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
June 7, 9:08 PM CST to 9:09 PM CST
Where
Republic County, 6.43 mi NW of New Tabor
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.990, -97.610

Tree limbs three inches in diameter broken, power poles broken.

Tornado, Republic

When
June 7, 9:15 PM CST to 9:25 PM CST
Where
Republic County, 0.65 mi SSW of Narka to 3.2 mi SE of Narka
Rating
EF1
Path length
3.06 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.961, -97.425

Damage survey noted damage to main grain elevator in town with a sporadic damage path noted to the southeast to trees limbs with lack of access further southeast unable to determine how much further southeast path occurred. Area primarily fallow field or newly planted corn so few DI to see from ground around end point.

Thunderstorm Wind, Washington

When
June 7, 9:15 PM CST to 9:16 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.840, -97.170

Report of multiple large trees down.

Thunderstorm Wind, Washington

When
June 7, 9:27 PM CST to 9:28 PM CST
Where
Washington County, Morrowville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.850, -97.170

Trees of 8 to 12 inches in diameter uprooted.

Thunderstorm Wind, Washington

When
June 7, 9:30 PM CST to 9:31 PM CST
Where
Washington County, 2.81 mi N of Morrowville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -97.160

Walls caved in on empty grain bins, tin roof blown off shed, utility trailer rolled.

Thunderstorm Wind, Cloud

When
June 7, 9:31 PM CST to 9:32 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured by kcnk asos.

Thunderstorm Wind, Washington

When
June 7, 9:31 PM CST to 9:32 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -97.170

Damage to outbuildings and several 3 inch tree limbs down.

Thunderstorm Wind, Washington

When
June 7, 9:40 PM CST to 9:41 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Report of a 60 mph wind gust from a trained spotter.

Thunderstorm Wind, Washington

When
June 7, 9:40 PM CST to 9:41 PM CST
Where
Washington County, 2.81 mi S of Washington
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -97.060

Measured at the Kansas State Mesonet site near Washington, KS.

Thunderstorm Wind, Marshall

When
June 7, 9:54 PM CST to 9:55 PM CST
Where
Marshall County, Waterville
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
39.700, -96.750

Report of an empty grain bin flipped and thrown.

Thunderstorm Wind, Marshall

When
June 7, 10:00 PM CST to 10:01 PM CST
Where
Marshall County, 2.24 mi ESE of Waterville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -96.710

Report of a 65 mph wind gust.

Tornado, Marshall

When
June 7, 10:02 PM CST to 10:05 PM CST
Where
Marshall County, 2.71 mi NW of Schroyer to 0.89 mi NE of Schroyer
Rating
EF1
Path length
2.79 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.800, -96.713

Storm survey revealed a 50-75 yard path of concentrated damage done to several structures and a line of cedars that were topped off on the west side of the Big Blue River south of Marysville. The damage path extended to the east side of the river where tree damage was noted in a focused area.

Thunderstorm Wind, Marshall

When
June 7, 10:04 PM CST to 10:05 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.680, -96.660

Numerous 2 to 4 inch diameter tree limbs down.

Thunderstorm Wind, Marshall

When
June 7, 10:09 PM CST to 10:10 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -96.660

Trees and power lines down.

Thunderstorm Wind, Dickinson

When
June 7, 10:25 PM CST to 10:26 PM CST
Where
Dickinson County, Solomon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.370

Report of large tree down.

Thunderstorm Wind, Nemaha

When
June 7, 10:34 PM CST to 10:35 PM CST
Where
Nemaha County, 7.26 mi WSW of Corning
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -96.150

Numerous 4 to 5 inch diameter tree limbs down.

Thunderstorm Wind, Dickinson

When
June 7, 10:34 PM CST to 10:35 PM CST
Where
Dickinson County, Chapman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.020

Large tree uprooted.

Thunderstorm Wind, Nemaha

When
June 7, 10:34 PM CST to 10:35 PM CST
Where
Nemaha County, 1.59 mi W of Sabetha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.900, -95.810

Wind estimated at 70 mph.

Thunderstorm Wind, Nemaha

When
June 7, 10:39 PM CST to 10:40 PM CST
Where
Nemaha County, 0.87 mi NE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.840, -96.060

Report via social media.

Thunderstorm Wind, Nemaha

When
June 7, 10:42 PM CST to 10:43 PM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.660, -96.030

Wind estimated at 60 mph.

Thunderstorm Wind, Jefferson

When
June 7, 11:16 PM CST to 11:17 PM CST
Where
Jefferson County, 2.81 mi S of Valley Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.290, -95.480

Report of a 24 inch diameter tree split in half.

Thunderstorm Wind, Shawnee

When
June 7, 11:16 PM CST to 11:17 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.800

Wind gust of 65 mph.

Thunderstorm Wind, Jefferson

When
June 7, 11:26 PM CST to 11:27 PM CST
Where
Jefferson County, 1.48 mi SSE of Winchester
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.300, -95.260

Report of 4 to 8 inch diameter tree limbs broken.

Thunderstorm Wind, Shawnee

When
June 7, 11:33 PM CST to 11:34 PM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Measured by the kfoe asos.

Hail, Jefferson

When
June 7, 11:38 PM CST to 11:39 PM CST
Where
Jefferson County, 0.87 mi SW of Mc Louth
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.190, -95.230

Nickel sized hail.

Thunderstorm Wind, Shawnee

When
June 7, 11:38 PM CST to 11:39 PM CST
Where
Shawnee County, 1.28 mi WSW of (Foe)forbes Fld Tope
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.940, -95.690

Report of 4 inch diameter tree limb down.

Thunderstorm Wind, Franklin

When
June 8, 12:06 AM CST to 12:07 AM CST
Where
Franklin County, 0.88 mi SE of Ottawa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.610, -95.260

Report of 6 to 8 inch diameter tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035248, 1019385, 1035249, 1035250, 1035251, 1035252, 1035253, 1035254, 1035255, 1035261, 1035262, 1019386, 1035269, 1035288, 1035292, 1035293, 1035294, 1035295, 1035296, 1035297, 1035298, 1035299, 1035300, 1035301, 1035302, 1035303, 1035304.